The blog moved! Click to join us at Wendy-Nielsen.com

Effexor XR and Prozac | Bridging the Two Drugs

April 4, 2012

So you’re wondering what a Prozac bridge is, right? Well, if you take Effexor XR and have been trying to wean yourself from the drug but simply can’t get below 37.5mg, 75mg, or even more than maybe the Prozac bridge is the answer. Or not. You should DEFINITELY consult with your doctor before changing the dosage of any medication. This is NOT intended to replace your doctor’s advice. I’m sharing with you what my research has yielded and I will bring my findings to discuss with my own doctor when I see her next month.

bridge

A few days ago I wrote about how I can’t stop taking Effexor XR. I’ve successfully gotten down to the lowest available time-released dosage of the medication. For a short time I was even able to get into an every-other-day regimen but currently I am taking it daily.

I’ve spent a good amount of time reading message boards and online forums from people with the same problem as mine. I came across a Q&A with Dr. James Phelps (I don’t know anything about this guy — he could be some random dude playing a doctor online — so consult with your doctor first!). He references Joseph Glenmullen’s book, Prozac Backlash and a chapter called “Held Hostage” where the author writes about the theory behind “Prozac bridging.” In the simplest terms: you replace Effexor XR with Prozac.

Now I know it sounds like you’re just replacing one med for another but there is science behind this idea and it has to do with the “half-lives” of the drug. All anti-depressants have “half-lives” and what that means is how quickly the drug leaves a person’s blood stream after you’ve taken your last dose. Effexor XR has an extremely short “half-life” which is the reason behind the horrible withdrawal symptoms. Phelps explains the details here. I also found EffexorWithdrawl.com to be a good source too in understanding “half-lives.”

So what’s Prozac have to do with it? Prozac is an extremely long “half-life.” It takes Prozac 7-9 days to leave the blood stream (as compared to Effexor XR at 15 hours). Withdrawal symptoms are considered unusual when taking Prozac. When you are able to get to the lowest dose possible on Effexor XR is when you are suppose to replace – or bridge – it with Prozac. It’s up to you and your doctor when you decide to wean from the Prozac but apparently it’s supposed to be head and tails easier to do than Effexor XR.

A couple of suggestions I received from this week’s earlier post on the subject that I thought were worth considering:

- My friend and nurse Kathleen suggested progressively lengthening the intervals. “It might be inconvenient (maybe having to set an alarm for the middle of the night), but you could make up a schedule for every 48, 50, 52 hrs, etc…? Or try taking one every 2.5 days (60 hr intervals)?” My note: I don’t know for sure if this would work considering those pesky short “half-lives.” I think lengthening the time between is just prolonging the withdrawal symptoms and then you are back at square one once you take it.

- Another friend suggested seeking help from naturopathic doctor. I’m seriously considering consulting with the specific doctor she recommended for this and possibly other issues I am experiencing (inflammation, fatigue, etc.).

- A family friend and pharmacist suggested taking the immediate release Effexor (I currently take the XR – “extended release”) which at its lowest strength is 25mg and it comes in tablet form that can be cut in half and quarters to decrease the dosage over time. The XR comes in capsule form which cannot be cut. Her thoughts on bridging Effexor and Prozac “would basically be adding a different drug that has the same mechanism of action” and “would not gain a great deal from that switch.”

I’m not exactly sure what avenue I’m going to pursue yet. I’ve really considered the white knuckle approach but I’m so worried that the side effects would last longer than three days. I’ve read some people feel sick up to a month. I really don’t want that. I’m definitely going to discuss the options with my general practitioner (as opposed to my oncologist who said I should just keep taking it). I’ll keep you posted.

This information is not to replace any advice your personal doctor has given you.  I do not make any claim that Prozac bridging works.  This is simply the research I have found.  Go talk to your doctor!

The blog moved! Click to join us at Wendy-Nielsen.com

{ 6 comments… read them below or add one }

AnneMarie April 4, 2012 at 12:28 pm

Wendy,
Yes, I hope I remembered to send the tweet but I do know they were doing this with effexor when it first came out. And the drug of choice was prozac. I am a nut when it comes to researching meds and let’s just say this drug was NOT for me, it was a loved one… making me that much MORE OF a nut!

Curious to hear what your doctor says but I think you are spot on…..

Good luck!
AnneMarie

Reply

Jamie April 4, 2012 at 6:36 pm

These are good tips! My therapist for my PTSD (which I’m improving without medication) always wants me know I can take prozac.
Me: but I’m not depressed
Him: but you have anxiety, so it might help
Me: Do you think I’m severe enough where it would be troublesome in my life if I didn’t take it?
Him: No
Me: Okay, then I’ll skip it.

I know people who really had an improved quality of life of Prozac, but after reading what you wrote on how hard it is to get off the drug, I’m glad I decided not to take it. My quality of life is pretty darn good and my anxiety is only with medical things (hypochondriac, anyone?)

Seriously, Wendy you are a wealth of information! Validating my thoughts, while also making me know if I ever did need to take it what to watch out for.

Reply

Aracely April 4, 2012 at 9:46 pm

Wendy,
Ugh I can totally relate. I had a really hard time last year when I was on Wellbutrin. It was hard to come off and I honestly thought I was going to lose my mind. I’m now onto trying alternative therapies and feeling a million times better but that transition almost sent me to the mental hospital. I hope your transition is smoother than mine. Good luck and keep us posted.

Reply

Maegan April 5, 2012 at 8:57 am

It is all about the half-life. A body metabolizes drugs just as it does food. For instance, it takes 2 weeks for dairy to get out of your system. Getting your body used to having smaller and smaller amounts of (whatever it is) is the key to kicking it I would think. LIke a baby from the breast. While you may be “replacing” one drug with another, they act differently in your body but the same… know what I mean. They have the same effect, but act different in that they don’t metabolize the same.
I think you are on to something here my friend and I can’t wait to see what comes of it.
Good luck!

Reply

Deborah Stambler April 6, 2012 at 12:19 pm

Wow. This is fascinating. It’s not something I have to address in my life, but the info is great and I will pass it on. And thank you for being so careful in saying that the research is your own and doesn’t replace a doctor. I do think we need to advocate for ourselves (and loved ones) when dealing with the medical system. You’re well informed, not passive. Hope you’ll keep us updated on your decision and progress. Routing for you!

Reply

Caryn Bailey April 8, 2012 at 7:33 pm

Great information! I am thankful that no one in my life has to struggle with this but bookmarking for a friend….

Reply

Leave a Comment

Previous post:

Next post: